Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
phx1

Taking antibiotics for a lengthly time?

So I've been taking Solodyn 135mg for about 6 months now, at first it worked pretty good, I didn't seem to break out much, but now I've been breaking out more, like I use to before I went on the medication. I went to the derm for the regular 3 month checkup and he just prescribed me another 3 months of Solodyn 135mg ... I always thought taking antibiotics this long wasn't a good thing? I even asked "is it bad to take antibiotics this long?" and he just shot me a quick "no" and that was the end of that ...

I mean it doesn't seem to be working anymore and now I have to keep taking it for 3 more months? Plus my skin is really really oily and I told him about it and he said there is no kind of medication that will help that ... I thought accutane helps stop oil production? I mean my acne itself isn't _that_ severe, but I've had acne for like 5 years now and nothing is getting rid of it for good, I would really like to go on accutane and just get it over with ...

Edited by phx1

Share this post


Link to post
Share on other sites

Wow. He sounds like an ass. :/ I'd get a doctor who actually cares about you. Some docs will give you whatever works, regardless of the consequences of it later on. Mine is like that. He doesn't really care.

My brother's derm put him on anti-biotics, but every few months would switch him around to different types so he wouldn't get immune to any. Just ask him about the accutane.

Share this post


Link to post
Share on other sites

Hmm, I haven't taken that particular antibiotic, but in my experience, long term antibiotic use wasn't really harmful.

I do discourage it though because you can develop a resistance to antibiotics that you might need if you ever became seriously sick. That is dangerous.

I would say, if you are not happy with the results, taper off GRADUALLY your dosage. If you take one a day, start taking one every other day for a couple weeks, then 2 a week for a couple weeks, then 1 a week, then none at all. That way you minimize the initial breakout (just in case).

Antibiotics are not the answer to your acne problems. I used Doxycycline for 18 months and while it did keep my acne from moderate to mild, *I* made the decision to taper off my dosage and devise a new plan for myself.

No matter what your derm says, a dialogue should go on and you should be able to have an input as to your acne care plan.

Hang in there! :comfort:

Share this post


Link to post
Share on other sites

WOW what a dermatologist :rolleyes: I would recommend finding a new doctor! I consider myself lucky to have such a great dermatologist, hes very understanding and ALWAYS takes the time to listen to my concerns and make suggestions on the steps i need to take to get to where i want to be as for as my skin goes. I was on retin-a .025% for 11 years and when i brought up how i felt as if my skin was getting alot more oily lately he upped my strength to .1% and its helped BIG TIME!! And when i came to him with concerns about my cystic acne he gave me Monodox which did wonders but gave me stomach issues so instead put me on Clindamycin 1% and im now 100% clear with the exception of a few brown marks here and there that are finally slowly fading away. But my point is a GOOD derm will listen to your concerns and work with u on a regimen til u find one that works NOT blow you off :naughty:

Share this post


Link to post
Share on other sites

yeah... I dunno I wouldn't say he's an ass or anything haha more like just lacking any kind of personality what-so-ever :rolleyes:

I was mainly just concerned if taking antibiotics this long could cause any kind of serious side effects. In response to the comment of developing a resistance - wouldn't it just be a resistance to antibiotics used for acne? I mean I've taken antibiotics for other things like ear infections, I assume the drugs are two completely different things? (And not just in name, of course.)

And actually I was off solodyn (for those who aren't familiar with the drug it's basically just a time released minocycline) for about a week (my prescription ran out and my scheduled appointment wasn't for about another week) and I didn't have any breakout like it seems other people have when they come off antibiotics.

And he did prescribe me these benzoyl peroxide 6% pads that you wet and use to wipe your face instead of just the regular wash I have been using, as well as upping my Retin-A from .05 to .1 so maybe that will help.

Share this post


Link to post
Share on other sites
yeah... I dunno I wouldn't say he's an ass or anything haha more like just lacking any kind of personality what-so-ever :rolleyes:

I was mainly just concerned if taking antibiotics this long could cause any kind of serious side effects. In response to the comment of developing a resistance - wouldn't it just be a resistance to antibiotics used for acne? I mean I've taken antibiotics for other things like ear infections, I assume the drugs are two completely different things? (And not just in name, of course.)

And actually I was off solodyn (for those who aren't familiar with the drug it's basically just a time released minocycline) for about a week (my prescription ran out and my scheduled appointment wasn't for about another week) and I didn't have any breakout like it seems other people have when they come off antibiotics.

And he did prescribe me these benzoyl peroxide 6% pads that you wet and use to wipe your face instead of just the regular wash I have been using, as well as upping my Retin-A from .05 to .1 so maybe that will help.

Okay, first of all I can hardly contain myself because I have such strong feelings and opinions about this topic, and that dermatologist. Yes, long-term antibiotic use is harmful! I used Benzaclin, a topical gel containing Clindamycin, for three years and after I stopped I had a systemic yeast infection caused by the antibiotic as well as liver toxicity from that, plus the Differin gel I had been using for eight years. I have had to slowly rebuild my intestinal flora and detoxify my liver and it takes months and my face never, ever looked or felt worse than while I was recovering from those topicals. Yeast infections inside the body are very common and have an amazing assortment of symptoms and effects, including, in my case, acne, facial hives, severe facial itching, irritability, depression, and sensitivity to light. So, it's not like this will all suddenly happen to you, but my point is more that antibiotics are really serious, strong chemicals and have complex chains of effects on the body. Please consider joining me in looking critically at the motivations and tendencies of the medical profession and earnestly looking into non-toxic, holistic remedies for acne that approach the problem from the inside out. I highly recommend that you find a naturopathy practitioner who specializes in skin conditions, as many of them do. Someone like that, unlike a dermatologist, will actually have it in their best interest to listen to you, think hard about your whole condition, and treat you so that your skin can be as healthy and self-maintaining as it is meant to be, and capable of being. Forgive the lengthy rant. I really just want to share with you what I have learned the hard way and to put a stop to us acne sufferers being lied to and brushed off by indoctrinated professionals who don't care about our lives. Good luck to you!!!

Share this post


Link to post
Share on other sites

Antibiotics aren't harmful to take long term. It isn't good though. The reason why it stopped working is because the bacteria causing the acne became resistant. This antibiotic wil never treat your acne again. IDK why he prescribed you more of the same drug. You need to take a different antibiotic to get clear again. Antibiotics I recommend are Bactrim, Doxycycline, Amoxicillin/ampicillin, ciprofloxacin.

Share this post


Link to post
Share on other sites

I have been on antiboitcs steady since the age of 17 or so for acne, I am 21. Nothing bad has happend to me but IMO there usless. Tried every one on the "LINE" antiboitcs currnetly on minoclyine, tried soldyn etc etc, nothign has worked for me still looking for answers or Tane.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×